Alert archive / Kansas / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 20, NWS Wichita, KS

March 17, 2003Sedgwick County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Mar 17, 2003, 4:52 PM CST for Sedgwick County, Kansas. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 17, 2003, 4:52 PM CST (22:52 UTC)
Expired
Mar 17, 2003, 5:30 PM CST
In force
38 min
Issued by
NWS Wichita, KS
Area
Counties, with a storm outline in the text

County Sedgwick County, KS

The radar

The Wichita radar (KICT), 19 km from the middle of the area, began a volume at 22:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 10.9 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2003-03-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 336 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2003-03-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -11 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
336 J/kg
Mixed-layer CIN
-208 J/kg
Mixed-layer LCL
1354 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
-11 m²/s²
0-3 km storm-relative helicity
26 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KICT 172252
SVRICT
KSC173-172330-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
452 PM CST MON MAR 17 2003

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SEDGWICK COUNTY IN SOUTH CENTRAL KANSAS

* UNTIL 530 PM CST.

* AT 452 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 6 MILES SOUTHEAST OF GARDEN PLAIN...OR ABOUT 18
  MILES SOUTHWEST OF DOWNTOWN WICHITA...MOVING NORTHWEST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE
  NEAR GODDARD AROUND 455 PM CST...
  8 MILES SOUTHWEST OF ANDALE AROUND 515 PM CST...

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING
  HAIL UP TO THE SIZE OF QUARTERS...
  VERY FREQUENT AND DEADLY CLOUD-TO-GROUND LIGHTNING...

STAY AWAY FROM WINDOWS.

REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR
SEDGWICK COUNTY UNTIL 530 PM CST.

LAT...LON 3747 9768 3755 9749 3782 9761 3770 9779

$$

/OMITT

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 17, 3:39 PM CST, 1 hour 13 minutes earlier.

Area forecast discussion, Mar 17, 3:39 PM CST, 1 hour 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
339 PM CST MON MAR 17 2003

TNGT:
FOCUS IS ON SVR POTENTIAL TNGT. MARGINALLY SUFFICIENT INSTBY/SHEAR
TO GET STORMS WITH HAIL.  AT THIS POINT...BETTER STORMS ERY SHUD
REMAIN IN THE WRN HALF OF FCST AREA...WITH PCPN MOVG/DVLP NE DURG
THE NIGHT.

TUE-TUE NGT:
UNCLEAR HOW QUICKLY PCPN WL EXIT THE REGION WITH ETA/GFS SHOWING
DIFFERING SOLUTIONS.  GIVEN MESOSCALE IMPACT ON LOCATIONS AND MODEL
UNCERTAINTY, HAVE OPTED TO NOT GET FANCY WITH THE GRIDS WITH HIGH
POPS MOST LOCATIONS.  SVR POTENTIAL AGN A FUNCTION OF SHEAR/AND
HEATING AND ITS UNCLEAR HOW MUCH RECOVERY THE ATMOSPHERE WL GET.
SOME POTENTIAL FOR ANOTHER SURGE ON DRYLN LATE IN THE DAY...WHICH
WOULD PRIMARILY AFFECT S CNTRL KS.  WL NEED TO SEE HOW THINGS PLAY
OUT TNGT.

WED:
MODELS IN RELATIVELY GOOD AGREEMENT THAT UPR LOW WL BE LURKING IN
THE VICINITY...JUST NOT CLEAR WHERE DRY SLOT WL BE.  HIGH BUST
POTENTIAL DEPENDING ON THE CLDS

THU-SAT:
THERE IS QUITE A BIT OF DISAGREEMENT ON AMT OF COLD AIR BEHIND SFC
LO THU-FRI...WITH GFS SHOOTING A LOT OF COLD AIR BEHIND LO. ECMWF
HANGS UP COLD AIR IN NRN PLAINS DUE TO WAVE/LO IN NRN STREAM.  HAVE
GENERALLY SPLIT DIFFERENCE ON TEMPS.  IF GFS WERE TO VERIFY...PCPN
MAY BE OF MIXED VARIETY BEFORE ENDING THU NGT.   GENERALLY MINOR
TWEAKS TO GOING FCST.  RATHER UNCLEAR FCST, COMPLICATED BY RESIDUAL
MSTR AND WEAK IMPULSES IN BOTH NRN/SRN STREAMS. APPRS THAT BOTH
SYSTEMS MAY JUST MISS THE AREA...BUT HAVE SHADED CLDS AND TEMPS
CORRESPONDINGLY.  PLAYING MIDDLE OF THE ROAD ON TEMPS...WITH
CONSIDERABLE UNCERTAINTY ON AMT OF CLDS THIS PERIOD.  DIURNAL TEMP
RANGE WL BE SMALLER WITH MORE CLDS OR BIGGER WITH LESS...OF COURSE.

SUN-MON:
APPRS EITHER A WEAK LO/LONG WAVE TROF WL BE MOVG ACRS THE AREA SUN.
MSTR WL LKLY BE LIMITED WITH NW FLOW ACRS SRN PLAINS. THIS SHUD SET
UP DRY/DNSLP FLOW PSBLY LATE SUN AND MOST LKLY MON. HAVE WENT ABV
GUIDANCE MON WITH GFS 1000-850 THICKNESSES SUPPORTING TEMPS EASILY
IN TO THE UPR 60S...PSBLY 70+ W OF I-35.

FCSTID =   17/HOWERTON
ICT   54  64  50  56 /  80  60  80  60
HUT   54  64  50  53 /  80  70  80  70
EWK   54  64  51  54 /  80  70  80  70
EQA   54  64  51  56 /  80  70  80  60
WLD   55  65  48  58 /  80  60  80  50
RSL   53  60  49  51 /  80  70  80  70
GBD   52  62  49  52 /  80  60  80  70
SLN   53  63  51  53 /  80  80  80  70
MPR   54  64  51  54 /  80  70  80  70
CFV   55  67  50  64 /  70  70  80  50
CNU   53  66  52  60 /  80  80  80  70
K88   53  66  52  58 /  80  80  80  70

.ICT...
KS...NONE.
Hazardous weather outlook, Mar 17, 11:30 AM CST, 5 hours 22 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-181200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
1130 AM CST MON MAR 17 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

LARGE HAIL AND AN ISOLATED SEVERE WIND EVENT WILL BE POSSIBLE TODAY
FOR LOCATIONS GENERALLY WEST OF THE KANSAS TURNPIKE, AND FOR MOST
OF THE AREA TONIGHT.

STRONG LOW PRESSURE WILL DEEPEN ACROSS SOUTHEAST COLORADO THIS
AFTERNOON. THIS WILL DRAW DEEPER MOISTURE NORTH INTO THE AREA.
MEANWHILE, A DRYLINE WILL INTENSIFY AND MOVE NORTHEAST INTO
SOUTHWEST KANSAS, AND WESTERN OKLAHOMA. ALONG WITH THIS DRYLINE, AN
UPPER AIR DISTURBANCE WILL EMERGE INTO THE PLAINS THIS EVENING.
EXPECT THUNDERSTORMS TO DEVELOP NEAR THIS DRYLINE AFTER 3 PM TODAY.
THE STORMS WILL THEN MOVE NORTHEAST AT 30 MPH TOWARD PORTIONS OF
CENTRAL AND SOUTH CENTRAL KANSAS. THE STORMS ARE EXPECTED TO EVOLVE
INTO A LINE EXTENDING FROM CENTRAL KANSAS INTO SOUTHEAST KANSAS
AFTER MIDNIGHT. THROUGH 9 PM TONIGHT, THE GREATEST RISK FOR
ORGANIZED SEVERE THUNDERSTORMS WILL BE WEST OF A WINFIELD TO
COTTONWOOD FALLS LINE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS WILL ONCE AGAIN BE POSSIBLE TUESDAY AND WEDNESDAY OVER
EASTERN AND CENTRAL KANSAS, BUT THE SEVERE THREAT WILL DIMINISH AS
THE BEST MOISTURE AND INSTABILITY SHIFT SOUTHEAST. WITH THE
POTENTIAL FOR PROLONGED RAINFALL, AREAS OF HEAVY RAIN WILL THEN
BECOME THE MAIN THREAT TUESDAY NIGHT INTO WEDNESDAY, AS THIS SYSTEM
TAKES ITS TIME MOVING OUT OF THE REGION.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR
WEBPAGE AT HTTP://WWW.CRH.NOAA.GOV/ICT/HWO/HWOICT.HTM

LAWSON/CO

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 17, 3:16 PM CSTSevere Thunderstorm WarningICTCowley59 min
Mar 17, 3:38 PM CSTSevere Thunderstorm WarningICTSumner52 min
Mar 17, 3:57 PM CSTSevere Thunderstorm WarningICTSedgwick63 min
Mar 17, 4:40 PM CSTSevere Thunderstorm WarningICTHarvey65 min
Mar 17, 4:43 PM CSTSevere Thunderstorm WarningICTSumner62 min
Mar 17, 4:49 PM CSTSevere Thunderstorm WarningICTHarper56 min
Mar 17, 5:06 PM CSTSevere Thunderstorm WarningICTKingman, Reno54 min
Mar 17, 5:27 PM CSTSevere Thunderstorm WarningICTMcPherson63 min
Mar 17, 5:38 PM CSTSevere Thunderstorm WarningICTHarper67 min
Mar 17, 5:40 PM CSTSevere Thunderstorm WarningICTSumner65 min
Mar 17, 5:51 PM CSTSevere Thunderstorm WarningICTKingman54 min
Mar 17, 5:54 PM CSTSevere Thunderstorm WarningICTReno66 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.